Texas, 2009

Hail in Texas, May 26, 2009

May 26, 2009 · NWS SJT · 2 events in 2 counties and zones

Isolated severe thunderstorms produced one inch hail in Coleman and Throckmorton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms produced one inch hail in Coleman and Throckmorton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 26, 5:43 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 26, 5:43 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT TUE MAY 26 2009

.DISCUSSION...

SEE BELOW FOR THE 00Z AVIATION DISCUSSION.

&&

.AVIATION...

VFR CONDITIONS WILL BE PREVELENT OVER THE NEXT 24 HOURS AWAY FROM
TSRA ACTIVITY. A LARGE COMPLEX OF SHRA/TSRA DVLPD OVR THE PERMIAN
BASIN AND HAS MOVED EAST INTO W CNTRL TX. I HAVE TIMED THE
ACTIVITY TO ARRIVE BTWN 00Z AND 03Z AT KSJT AS AN OUTFLOW BOUNDARY
APPROACHES FROM THE NORTHWEST. IN KABI...TSRA SHOULD ARRIVE BTWN
02Z AND 05Z. FOR THE OTHER TAFS...WILL NOT GO WITH A TEMPO TSRA
UNTIL THE EVOLUTION IS MORE CLEAR THIS EVENING. WENT GENERALLY
WITH CB IN THE CLOUD GROUP OF ALL THE TAFS NEAR AND AFTER COLD
FRONTAL PASSAGE WHICH WILL BE AROUND 06Z AT KABI...09Z AT KSJT-
KBBD...AND BY AROUND 10Z AT KJCT AND KSOA.

LACY

&&

.PREV DISCUSSION... /ISSUED 536 PM CDT TUE MAY 26 2009/

UPDATE...

UPDATED FCST TO INCLUDE SVR TSTORM WATCH AND TO ADD SVR WORDING TO
ZONES FOR CALLAHAN...COLEMAN...AND BROWN COUNTIES.

DISCUSSION...

SVR TSTORM WATCH WAS ISSUED BASED ON THE LOCATION OF A BOUNDARY
THAT IS DRAPED FROM SOUTH CENTRAL OKLAHOMA INTO NORTH CENTRAL TX
AND THEN BACK TO THE WEST INTO THE NORTHERN HEARTLAND AND SOUTHERN
BIG COUNTRY. A THETA-E RIDGE EXISTS ALONG AND TO THE NORTH OF THE
BOUNDARY WHERE MOISTURE IS POOLING SOME. THE MAIN HAZARDS WOULD BE
LARGE HAIL AND DAMAGING WINDS IF STORMS DO INDEED DEVELOP ALONG
THE BOUNDARY. DEEP LAYER SHEAR IS JUST BELOW CRITERIA NORMALLY
NEEDED FOR SUPERCELL DVLPMT...SO THE THINKING IS MORE OF A PULSE
MULTICELL THREAT.

LACY

PREV DISCUSSION... /ISSUED 401 PM CDT TUE MAY 26 2009/

SHORT TERM...
THE MAIN FOCUS FOR THE FIRST 24 HOURS IS THE CHANCE FOR THUNDERSTORMS.
COLD FRONTAL BOUNDARY HAS NEARLY STALLED...AND AT MID-AFTERNOON
WAS LOCATED FROM JUST NORTH OF WICHITA FALLS TO JUST SOUTH OF ABILENE
AND SWEETWATER. PER SATELLITE IMAGERY...SCATTERED THUNDERSTORMS MAY
DEVELOP JUST AHEAD OF THIS BOUNDARY EARLY THIS EVENING. THE BETTER
CHANCE SHOULD MATERIALIZE TONIGHT...WHEN LOW LEVEL FLOW BACKS
SOMEWHAT AND ALLOWS FOR SOME MOISTURE RETURN FROM THE SOUTH. COULD
ALSO SEE POST-FRONTAL SHOWERS/THUNDERSTORMS WITH GOOD CONVERGENCE
ALONG THE 850 MB FRONT. CONVECTIVE DEVELOPMENT ALONG THE COLD
FRONTAL BOUNDARY SHOULD AID IN PUSHING IT SOUTHWARD OVERNIGHT. THE
LATEST DAY 1 THUNDERSTORM OUTLOOK HAS SLIGHT RISK EXPANDED FARTHER
WEST INTO OUR EASTERN COUNTIES. BY WEDNESDAY MORNING THE FRONTAL
BOUNDARY SHOULD BE NEAR INTERSTATE 10. HAVE THE POSSIBILITY OF A
WEAK SHORTWAVE MOVING EAST INTO OUR REGION ON WEDNESDAY...SO HAVE
POPS MAINLY ACROSS THE AREA SOUTH OF INTERSTATE 20. AFTER THE
FRONTAL PASSAGE OVERNIGHT...TEMPERATURES WILL BE COOLER WEDNESDAY
WITH LINGERING CLOUD COVER.

LONG TERM...
THE FLOW PATTERN ALOFT IS RELATIVELY WEAK...AND THE MAIN FORECAST
ISSUE IN THE LONG TERM IS WITH POPS. THE MODELS BRING A FEW WEAK
EMBEDDED UPPER LEVEL DISTURBANCES INTO TEXAS. HAVE LOW CONFIDENCE
IN ANY GIVEN 12 HOUR PERIOD. THE GFS IS INCONSISTENT WITH THESE
FEATURES AND HAS CONVECTIVE FEEDBACK ISSUES. DECIDED TO HOLD OFF
WITH POPS AT THIS TIME AFTER THURSDAY...AWAITING MODEL CONSISTENCY
WITH A FEATURE TO FOCUS ON. MAY NEED TO ADD POPS FOR THE SHORTWAVE
TROUGH AND WEAK COLD FRONTAL ARRIVAL...PROGGED FOR TUESDAY OF NEXT
WEEK BY THE 12Z GFS AND ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 61  81  60  86  61 /  50  20   0  10   0
SAN ANGELO 	 64  84  61  87  60 /  50  30  10  10  10
JUNCTION 	 65  83  61  87  62 /  40  30  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 3:00 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 PM CDT TUE MAY 26 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
400 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH A MOIST AND UNSTABLE ATMOSPHERE IN PLACE...AN ISOLATED
THUNDERSTORM COULD BECOME SEVERE THIS AFTERNOON AND EVENING. THE
MAIN THREATS WILL BE DAMAGING WINDS AND DAMAGING WINDS. A COLD
FRONT WILL THEN PUSH INTO THE BIG COUNTRY LATE EVENING...AND
THROUGH THE REST OF WEST CENTRAL TEXAS AFTER MIDNIGHT. THERE IS
THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND AN ISOLATED
SEVERE THUNDERSTORM ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY AND
WEDNESDAY NIGHT. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS
WITH GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11

In the hours before

Special weather statement, May 26, 6:31 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
731 PM CDT TUE MAY 26 2009

TXZ049-054-113-127-270130-
NOLAN TX-JONES TX-FISHER TX-TAYLOR TX-
731 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR NOLAN AND
FISHER COUNTIES...
JONES AND TAYLOR COUNTIES...

AT 726 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
22 MILES WEST OF HAMLIN TO 10 MILES EAST OF SWEETWATER TO 11 MILES
NORTHEAST OF BLACKWELL...MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  TRENT BY 745 PM CDT
  SYLVESTER BY 750 PM CDT
  MERKEL AND MCCAULLEY BY 800 PM CDT
  BRADSHAW...LAKE ABILENE AND NOODLE BY 805 PM CDT
  HITSON AND LAKE ABILENE BY 810 PM CDT
  THE INTERSECTION OF US-180 AND RANCH ROAD 126 BY 815 PM CDT

WIND GUSTS FROM 45 TO 55 MPH ARE LIKELY WITH THIS LINE OF STORMS AS
IT MOVES EAST INTO JONES AND TAYLOR COUNTIES. PEA TO DIME SIZE HAIL
IS ALSO POSSIBLE WITH THE STRONGER EMBEDDED CELLS. HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN
POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD
A WARNING BE ISSUED.

LACY
Special weather statement, May 26, 7:26 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
826 PM CDT TUE MAY 26 2009

TXZ139-270230-
COLEMAN TX-
826 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT FOR COLEMAN
COUNTY...

AT 825 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 6
MILES WEST OF VALERA TO 6 MILES SOUTH OF SANTA ANNA...OR ALONG A LINE
EXTENDING FROM 14 MILES SOUTHWEST OF COLEMAN TO 6 MILES SOUTH OF
SANTA ANNA...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO LAKE
  COLEMAN...HORDS CREEK RESERVOIR...VALERA...SILVER VALLEY...SANTA
  ANNA...NOVICE...GOLDSBORO...GLEN COVE...ECHO...COLEMAN AND BURKETT.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR WEST CENTRAL TEXAS.

15
Special weather statement, May 26, 7:27 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT TUE MAY 26 2009

TXZ098-113-114-127-128-270230-
HASKELL TX-SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX-
827 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT FOR
HASKELL...SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES...

AT 825 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 6
MILES NORTHEAST OF HAMLIN TO 3 MILES NORTH OF ABILENE TO 21 MILES
NORTH OF COLEMAN...MOVING NORTHEAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  TUXEDO BY 835 PM CDT
  HAMBY...FUNSTON AND EULA BY 840 PM CDT
  THE INTERSECTION OF US-180 AND FARM ROAD 600 AND NUGENT BY 850 PM
  CDT
  THE INTERSECTION OF US-283 AND HIGHWAY 36...STAMFORD AND CLYDE BY
  855 PM CDT
  AVOCA BY 900 PM CDT

PEA SIZE HAIL AND WIND GUSTS FROM 45 TO 55 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coleman

When
May 26, 7:37 PM CST
Where
Coleman County, 3.5 mi S of Santa Anna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.680, -99.320

Hail, Throckmorton

When
May 26, 9:36 PM CST
Where
Throckmorton County, 6 mi N of Throckmorton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.267, -99.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170764, 170765.